Health Alert: Synthetic Cannabinoids & Severe Bleeding

What are synthetic cannabinoids?

Synthetic cannabinoids are man-made mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They also can be in herbal or liquid incense.  Synthetic cannabinoids may also be called fake weed, legal weed, K2, or spice.

How do people use synthetic cannabinoids?

The most common way to use synthetic cannabinoids is to smoke the dried plant material. Other methods of use include mixing with marijuana, brewing as a tea, or using the liquid form in an e-cigarette.  When in the form of herbal or liquid incense, the product is often smoked, even though the packages are usually labelled as incense or potpourri and not for human consumption.

What are some health effects of synthetic cannabinoids?

People who use synthetic cannabinoids have shown severe effects including rapid heart rate, vomiting, violent behavior, suicidal thoughts, and increases in blood pressure, kidney damage and seizures.

Why are synthetic cannabinoids a public health concern?

On March 23, 2018, the Illinois Department of Public Health (IDPH) reported an unusual cluster of cases involving four individuals with severe bleeding cause by a vitamin K-dependent coagulopathy. As of April 4, 2018, IDPH has received reports of 81 cases, including two deaths. All cases were associated with using synthetic cannabinoid products before the severe bleeding started.  For more information on the situation in Illinois, please visit here.

On April 4, 2018, the first case of a similar illness was reported in Virginia.  The cause of this severe bleeding is not clear. It could be poison such as rat poison contaminating the synthetic cannabinoid, or it could be due to the particular drug used. The drugs used in synthetic cannabinoids are not studied to make sure they are safe before they are sold.  In the past, there have been other situations in which people who used synthetic cannabinoids got sick with confusion, seizures, hallucinations, psychosis, or heart attack, and in some cases dying.

What should I do if I used synthetic cannabis?

If you notice any signs of unusual or unexplained bleeding, including nosebleeds, bleeding gums, unexplained bruising, vomiting blood, blood in urine or stool, or heavy period bleeding, go to an emergency room or urgent care immediately. Do not drive yourself, because you could pass out suddenly while driving.  Have a friend drive you or call 911. Tell the doctor that you used synthetic cannabis. There is a simple test that can tell if you might be having trouble with your blood clotting.

As a clinical provider, what do I do to report a case of unexplained bleeding related to synthetic cannabinoid use?

If you encounter a patient with significant bleeding and an elevated International Normalized Ratio (INR) without another identified cause (e.g., taking warfarin or overdose of rat poison), please promptly report to  poison control at 1-800-222-1222.